Bilateral sciatic neuropathy with severe rhabdomyolysis following venlafaxine overdose: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Venlafaxine is an antidepressant and anxiolytic agent that functions by inhibiting central serotonin and norepinephrine reuptake, and it is a relatively recently introduced drug. In particular, overdose of venlafaxine has been reported to cause severe cardiac toxicity including ventricular tachycardia, prolongation of QT interval, and seizure or severe muscular injury. However, reports describing venlafaxine-induced rhabdomyolysis with neuropathy remain scarce. Accordingly, we report such a case involving a 49-year-old woman with bilateral sciatic neuropathy combined with rhabdomyolysis following venlafaxine overdose.

Patient concerns:

The patient complained of severe pain and tenderness in both thighs, weakness in both ankle flexor and extensor muscles, and a tingling sensation in the toes of both feet.

Diagnoses:

Bilateral sciatic neuropathy combined with rhabdomyolysis following venlafaxine overdose.

Intervention:

Needle electromyography revealed fibrillation potentials and positive sharp waves, with absent recruitment in all the major muscles innervating the sciatic nerve bilaterally. Pelvic magnetic resonance imaging was performed after electromyography and revealed multifocal enhancement of signal intensity, suggesting muscle necrosis in the gluteus and thigh muscles, and swelling of both sciatic nerves on short tau inversion recovery (STIR) imaging sequences.

Outcomes:

Two months later, the patient's ankle dorsiflexion strength, measured with manual muscle test, was grade 0/0, and ankle plantar flexion was grade 0/0. The patient reported little sensation at the lateral and posterior aspects of her lower leg, and dorsum and sole of the foot. A follow-up electromyography study revealed improvement in the long head of the right biceps femoris; polyphasic motor unit action potentials with diminished recruitment were observed, but otherwise unchanged.

Lessons:

When encountering patients who have overdosed on venlafaxine, it is very important to detect and treat severe complications such as cardiac toxicity, seizure, and rhabdomyolysis, among others. However, if rhabdomyolysis has already materialized, it should not be forgotten that the secondary damage caused by it. Physicians should rapidly detect and be minimized to mitigate future complications.

Related Topics

    loading  Loading Related Articles